Facebook Pixel

Mirapex the Drug...Can one of the Side Effects be Compulsive Gambling?

By Expert HERWriter October 19, 2008 - 8:54am
Rate This

This is from a woman that posted on the "ASK Michelle" section. She's searching for answers. Can someone help her??

Has anyone ever experienced this of know of someone that has?

Here's her question/story....

I found your website b/c i get google alerts re; Mirapex
i also have Parkinsons, the reason for taking Mirapex, and developed compulsive gambling habit, with a slight twist. 2mg tid for 3yrs.
1.5mfg being the max recommended. end result .. i am now the reward

of probate court re. guardianship of my estate.
have you ever heard a story like this

Best in health,


Add a Comment4 Comments

EmpowHER Guest

There are several drugs on the market that provide for relief of Parkinson tremors and restlessness although they all have their side effects including hallucinations, compulsiveness and dyskinesia/involuntary movements.

The Mayo Clinic provides a list of the medication that is utilized to help Parkinson's patients including dopamine agonists, MAO B inhibitors, antivirals etc. The website can be found here http://www.mayoclinic.com/health/parkinsons-disease/DS00295/DSECTION=tre....

Every medication comes with it's side effects. Talking to her physician about alternatives may be necessary.

October 19, 2008 - 10:20am
Expert HERWriter

I had no idea that certain drugs can trigger a compulsion for gambling.

Are there other drugs on the market that treat Parkinsons disease that don't have those side effects?

You did an amazing job researching this for her.

She really knew something was wrong with her and it was drug induced. I wonder if her doctors knew this.

Thanks so much for this information. I'm sure she'll feel better just knowing this is one of the many side effects to the drug.

Best in health,


October 19, 2008 - 10:08am
EmpowHER Guest

Thank you for your question and I am sorry to hear about your gambling losses. There are several stories linking the use of Mirapex to compulsive gambling.

An MSNBC news story that can be found here http://www.msnbc.msn.com/id/8543848 indicates that she is not alone.

Mirapex is a common prescription used to treat Parkinson's Disease that relieves tremors and stiffness in patients. The full study referenced in the story on MSNBC can be found here http://archneur.ama-assn.org/cgi/content/full/62/8/1242?maxtoshow=&HITS=....
The Mayo Clinic also provides some information on how to cope with a gambling addiction since it is a clinical impulse disorder. You can find help here http://www.mayoclinic.com/health/compulsive-gambling/DS00443.

There is a gambling addiction website that can be found at www.gamblingaddiction.cc or there is an outreach helpline at 1-800-GAMBLER.

The Food and Drug Administration indicated that Mirapex had the following adverse reactions in the laboratory studies that includes compulsive gambling. “In addition to the adverse events reported during clinical trials, the following adverse reactions have been identified during post-approval use of MIRAPEX (pramipexole dihydrochloride) tablets, primarily in Parkinson’s disease patients. Because these reactions are reported voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a causal relationship to drug exposure. Decisions to include these reactions in labeling are typically based on one or more of the following factors: (1) seriousness of the reaction, (2) frequency of reporting, or (3) strength of causal connection to pramipexole tablets. Similar types of events were grouped into a smaller number of standardized categories using the MedDRA dictionary: abnormal behavior, abnormal dreams, accidents (including fall), blackouts, fatigue, hallucinations (all kinds),
headache, hypotension (including postural hypotension), increased eating (including binge eating, compulsive eating, and hyperphagia), libido disorders (including increased and decreased libido, and hypersexuality), pathological gambling, syncope, and weight increase.”

I hope this helps. Keep us posted.

October 19, 2008 - 9:52am
Expert HERWriter

Hi there,

I haven't had anyone post about the drug, Mirapex. I'm going to have my
team do some research to see what we can find out for you.

Have you ever gone to the pharmacist and asked him or her to give you the
insert that the pharmaceutical company gives the pharmacy on that
particular drug? That insert has all the side effects of the drug. You
can see every single side effect. Its the only real way to know other then
finding other woman that this has happened to.

The pharmacist will be happy to give you the insert. You need to read the
entire thing. Its in very small print and can be a bit technical but
you'll be able to see if "compulsive gambling" is one of the side effects.

In the meantime, let's see what we can find out for you. I'll go post your
question on the "Ask" section of EmpowHer.

Please check back with us tomorrow to see what our moderators find out.

I'm sorry you're having such a difficult time. We will always be here to
support you. Please feel free to email me if you have any more questions.
I'm so happy you're advocating for yourself. That's a wonderful thing!!
You should be so proud of yourself.

I'm also glad that google sent you our way.

EmpowHer's mission is to help women connect with other women who are
experiencing or have experienced something similar or the same condition.
We also want to provide you with support.

I'll be back in touch.

Take care of yourself. Get to the pharmacy and talk to the pharmacist.
Make sure to get that insert and read it.

Best in health,

October 19, 2008 - 9:00am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Gambling Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!